One Month on Accutane: Update


Exactly a month ago, on March 22nd, I started Isotretinoin, more commonly known as Accutane. I wrote a pretty heavy post talking about what Accutane is and does, as well as the process I went through in order to start taking the medication (both in the medical sense and the mental/ emotional). If you haven’t seen that post yet you can check it out HERE!

I considered writing weekly updates but to be honest I didn’t want the majority of my blog posts to be Accutane/ acne related. I did take weekly progress photos for reference but I think monthly blog posts make the most sense, so here we go!

This past week I had a check in with my dermatologist as well as my second round of blood work done. Yesterday I started my second box of Accutane pills.  The dermatologist was so impressed by the progress I’ve made so far that she didn’t raise my dose from the 20 mg. I was kind of disappointed, but maybe next month I’ll be raised to 40 mg. I also asked about getting my ears pierced and she said not until I was done the medication, which was the answer I had been expecting anyway. My blood tests have all come back fine, I just have to raise my good cholesterol (HDL) but it’s nothing serious and my mom was more concerned with it than any of my doctors.

In that first post I wrote about the different side effects and what I was expecting, as well as what I was most nervous about. I think a good thing to touch on with these posts is the side effects I experienced up to the point of each post (each month) and their severity.

  • Chapped lips: Literally on the second day of being on the medication the sides of my lips split. This is something that would happen to me maybe once a year, usually just on one side, and it would go away after about a week. For this it is on both sides and it has not gone away or lessened at all regardless of what products/ treatments I use. If I don’t open my mouth very wide it doesn’t bother me, and I’ve gotten pretty used to it. This is the side effect that has impacted me the most, so comparatively it’s not that bad and I’m not complaining.
  • Dry skin: My expectation for this was literally that I would be walking around peeling and flaking like a snowman with full body dandruff. Maybe it’s still too early or the lower dose is making the process take longer but my skin isn’t noticeably dryer than usual. I have tried to be more consistent with using lotion but haven’t been using it every day. I noticed a patch of flaky dry skin on my knee and elbow but it went away after putting on some body butter. I have been using hydrating masks at night for my face and so far so good. The only thing I guess I could say is my dry scalp has gotten dryer. However, my hair hasn’t been getting oily so I just use hair moisturizers (Lush’s R&B) and rub it over my hair. I used to not be able to use products like that on dry hair without looking like an oil slick, but it doesn’t have that effect which is nice. I have been using light exfoliators a couple times a week and my skin has been fine.
  • Dryness of nose and mild nosebleeds: I haven’t experienced any dryness but have had a couple mild nosebleeds.
  • Eye irritation: Nothing to report on this front. My eyes have been a bit itchy but to be honest I think it has more to do with my mascara than my medication.
  • Joint and muscle pain: This was one of my big worries and it has been something I’ve experienced. However, it’s hard to tell if aches and pains are just that, or caused by Accutane. Near the end of week two I was feeling some awful shoulder pain that I have never experienced before, but it was manageable with ibuprofen, and after sleeping with a heat pad for a couple nights it went away. Overall I just feel my joints are more “clicky” when I move, but nothing intolerable.
  • Temporary hair thinning: Nothing to talk about on this front. Again, my hair just doesn’t need to be washed as often and it’s easier to come back from a bad hair day without having to wash it.
  • Depression: This was by far my biggest concern and the topic of much of that first Accutane post. I am happy to report (literally) that I have had no increase in my depression symptoms. In fact, because of the antidepressants I was prescribed to go along with Accutane to prevent worsening, I am in the best mental place I’ve been in for years. Before, I would have maybe one good day a week. Crying was almost a daily occurence and it was a serious struggle to get out of bed every single day.  A major source of happiness came from eating junk and I found minimal pleasure in activities that used to be my raison d’être. I relied on other people to make me happy because I just couldn’t do it myself and I would constantly have to remind myself to have hope and that things would get better but it was a truly exhausting process. Now it’s like, wow… this is what normal people feel like. I can sit through lectures and not zone out after fifteen minutes. I literally only eat when I’m hungry (which has been a lot less often, which may be a side effect but my doctor told me to just go with it) and have lost weight because of that. I used to have INSANE cravings, like I couldn’t walk past a Starbucks without getting something. There would be days where I’d go three or four times. Now, I have gone in with people and have gotten water while they purchased actual drinks. I still bake, just not as often and have started rediscovering things I used to love and have neglected for a long time. I still get sad but now when I see something that would have previously sent me spiralling and caused me to completely shut down, I can literally look at it, say “that’s shitty”, be sad for maybe five minutes and then get on with my day. I just genuinely enjoy life more. If my acne doesn’t get cured (although I’m REALLY hoping it does) I would be okay knowing that a better mental state resulted from the whole experience.
  • Other: I’m a pretty clumsy person in general and always have bumps and marks all over, especially my legs. Usually they’ll fade pretty quickly but I’ve noticed that things are taking a lot longer to disappear. Also, I’ve been pretty good about wearing sunglasses and putting SPF on my face when going outside but my arms and legs haven’t been burning or anything so I’m not sure how sun-sensitive I’ve been getting. The thing I have noticed most is my face gets REALLY red. It can be anything from going for a walk to washing my face, it looks like I have a serious sunburn without the actual pain of a burn. What’s weird is that it’s not my whole face but just the centre, from about the middle of my eyebrows down to either side of my chin. There will be a clear line between my normal skin colour and the red, so it looks like someone took a three-inch paint roller and just swiped my face with red paint. It’s very strange, but I’m guessing because that’s where my skin is/ was most oily so that’s where the medication is doing the most work.

From about week two to the end of week three my skin was insanely painful. I was getting huge giant angry spots in all sorts of colours and sizes, some in places on my face that I never gets spots. The other thing I noticed around this time was that the feeling I usually only get in the morning where my face feels super greasy and congested and NEEDS to be washed before I can function would occur every couple hours.  This was difficult because washing your face more than twice a day is strongly discouraged while on Accutane as the skin is more sensitive and delicate. I ended up just using toner when it got unbearable, but I’m really glad to be done with that stage. It was crazy how fast things would change. I would go to the washroom before class, and then after the four hour lecture return and my face would have blemishes that weren’t there before. The biggest change I’ve noticed is in the overall texture of my skin. I still have spots and lots of scarring but it is crazy how much softer my skin is. After lightly exfoliating it’s like my face is someone else’s really nice skin (that sounded really creepy and Texas Chainsaw Massacre-esque but you know what I mean). I know I’ve still got a ways to go on this medication but so far I am really happy with the results.

Every morning I wake up and take my pills (three fish oil supplements, my antidepressant, and Accutane) with a quarter of an avocado (or some almonds) with two litres of water and my breakfast, and usually some green tea. The one thing the dermatologist really emphasized was drinking as much water as possible, as this would decrease  a lot of the side effects especially a really scary rare one about a bad headache resulting in brain swelling and ending with death. Not a way to go that sounds fun so I’m okay with drinking lots of water. I usually get about 20 glasses in a day, a bit less when I’m out. The other thing that she said at my initial appointment was that I couldn’t consume ANY alcohol as my liver is already working really hard at processing the really strong medication (this one of the main reasons for the blood test) and I could go into liver failure. As much as circumstances earlier this year made me want to start heavily drinking, the whole liver failure thing and the dehydration it would cause would worsen all the side effects (like that fun brain swelling one), I can assure you that no binge drinking has occurred. All in all this process has gone smoothly so far and I hope the results keep coming!

PROGRESS: March 22nd vs April 22nd 2016

If there’s anything you’d like to know about Accutane or my personal experience, please let me know and I’d love to help!

Thanks so much for reading!

Follow:

Leave a Reply

Your email address will not be published. Required fields are marked *